A very typical case of severe cholestasis due to anabolic steroid use. Because the steroids were being used without medical supervision, the dose and actual duration of use of each preparation was unclear, but cholestasis usually arises within 4 to 12 weeks of starting a C-17 alkylated androgenic steroid. The jaundice can be severe and prolonged and accompanied by severe pruritus and marked weight loss. The serum enzymes are typically minimally elevated except for a short period immediately after stopping therapy. The pattern of enzyme elevations can be hepatocellular, cholestatic or mixed. Liver biopsy shows a “bland” cholestasis with minimal inflammation and hepatocellular necrosis. Ma Huang has also been implicated in cases of drug induced liver injury, but is associated with an acute hepatocellular pattern of injury.
For more information, please read the Steroid Withdrawal
Daily Health News
It is important to consult your doctor to discuss the possible risks of ceasing topical steroids. While adrenal suppression and HPA axis suppression generally resolve by ceasing topical steroid therapy, caution must be exercised. Stopping topical steroids when the adrenal glands are severely depressed can risk adrenal crisis, which is life-threatening. Your doctor can run tests to determine cortisol levels and adrenal function prior to cessation of topical steroids and can continue follow-up during your withdrawal. Reading relevant research from scholarly, peer-reviewed journals will help you learn more about this condition. Finding a support group or joining online communities may offer additional support.